Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 5, 2020, 10:49 AM CST for Beauregard Parish, Vernon Parish, Louisiana; Newton County, Texas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 10:49 AM CST (16:49 UTC)
- Expired
- Feb 5, 2020, 11:30 AM CST
- In force
- 41 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beauregard Parish, LA, Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 57 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 10:51 AM CST | HAIL 1 | Singer, LA | CORNER STORE IN SINGER REPORTED HAIL ABOUT THE SIZE OF A QUARTER. |
| Feb 5, 11:08 AM CST | HAIL 1.25 | De Ridder, LA | FACEBOOK PICTURE OF 1 1/4 INCH HAIL NEAR DE RIDDER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1732 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.6
The text
As transmitted.
913
WUUS54 KLCH 051649
SVRLCH
LAC011-115-TXC351-051730-
/O.NEW.KLCH.SV.W.0010.200205T1649Z-200205T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1049 AM CST Wed Feb 5 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Beauregard Parish in southwestern Louisiana...
Southwestern Vernon Parish in west central Louisiana...
Northeastern Newton County in southeastern Texas...
* Until 1130 AM CST.
* At 1049 AM CST, a severe thunderstorm was located over Singer,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rosepine, Merryville, Singer, De Ridder, Deridder, Tulla, Junction
and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3059 9326 3055 9360 3102 9361 3102 9305
TIME...MOT...LOC 1649Z 213DEG 40KT 3063 9344
HAIL...1.00IN
WIND...60MPH
$$
K. Kuyper2 follow-up statements
479
WWUS54 KLCH 051710
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1110 AM CST Wed Feb 5 2020
TXC351-051719-
/O.CAN.KLCH.SV.W.0010.000000T0000Z-200205T1730Z/
Newton TX-
1110 AM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEWTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3102 9305 3073 9320 3082 9352 3101 9354
3102 9353
TIME...MOT...LOC 1709Z 213DEG 40KT 3082 9330
$$
LAC011-115-051730-
/O.CON.KLCH.SV.W.0010.000000T0000Z-200205T1730Z/
Beauregard LA-Vernon LA-
1110 AM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM CST
FOR NORTH CENTRAL BEAUREGARD AND SOUTHWESTERN VERNON PARISHES...
At 1109 AM CST, a severe thunderstorm was located over De Ridder,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rosepine, De Ridder, Deridder, Junction and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3102 9305 3073 9320 3082 9352 3101 9354
3102 9353
TIME...MOT...LOC 1709Z 213DEG 40KT 3082 9330
HAIL...1.00IN
WIND...60MPH
$$
K. Kuyper229
WWUS54 KLCH 051724
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1124 AM CST Wed Feb 5 2020
LAC011-115-051734-
/O.EXP.KLCH.SV.W.0010.000000T0000Z-200205T1730Z/
Beauregard LA-Vernon LA-
1124 AM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES WILL EXPIRE AT 1130 AM CST...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3102 9305 3073 9320 3082 9352 3101 9354
3102 9353
TIME...MOT...LOC 1724Z 213DEG 40KT 3096 9320
$$
K. KuyperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 9:18 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 5, 9:18 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
918 AM CST Wed Feb 5 2020
.UPDATE...The front is currently stretched from around Beaumont to
Fort Polk and will continue to work east through the rest of the
day. A sharp drop in temps are noted behind the front with upper
60s and 70s ahead. Only needed a modest tweak of the temps this
morning with the remainder of the forecast remaining untouched.
&&
.PREV DISCUSSION... /issued 729 AM CST Wed Feb 5 2020/
UPDATE...
Reports from local ship pilots and platforms have visibilities in
the near shore waters being reduced to less than one mile by sea
fog. These conditions will persist until a cold front moves into
the coastal waters later this afternoon. Therefore, have gone
ahead and issued a marine dense fog advisory for the the near
shore waters into the afternoon.
Rua
PREV DISCUSSION... /issued 558 AM CST Wed Feb 5 2020/
DISCUSSION...
05/12Z TAF Issuance.
AVIATION...
Showers are expected to increase in coverage today as a cold front
moves into the area. A few TS will also be possible from late
morning until passage of a cold front this aftn/evening. Cigs will
be generally IFR through the period, with some ocnl slight
improvements possible prior to FROPA. Southerly winds around 10 KT
will shift W then NW behind the front, with the front expected to
reach BPT by 17-19Z, LCH/AEX 20-22Z, and LFT/ARA 01-03Z. Winds
are expected to strengthen to 10-15 KT and become gusty this
evening and continue overnight.
24
PREV DISCUSSION... /issued 442 AM CST Wed Feb 5 2020/
SYNOPSIS...
A complex weather situation for the forecast area today with a
surface cold front, expected low pressure developing along the
front, and strong upper level disturbances to bring changeable
conditions for the next 24 hours with warm and relatively muggy
conditions becoming chilly and brisk. In between there will be a
potential for strong storms this afternoon and evening turning
into a cold rain tonight into early Thursday. Clouds finally clear
out late Thursday as the upper level disturbance moves off to the
east. However, this will set the stage for a light freeze for
Thursday night into Friday morning for portions of the forecast
area.
Rua
DISCUSSION...
Surface cold front as of 05/10Z is extending from the lower Texas
coast through the lakes area of southeast Texas portion of the
forecast area, then off to northeast Louisiana. Warm and muggy
conditions ahead of the front with temperatures and dew points in
the upper 60s. A few showers are noted mainly north of highway 190
as lift begins to increase ahead of strong upper level
disturbance.
Strong upper level trough is noted from the Rockies down into Baja
California. This trough is expected to move eastward and begin to
take on a bit of a negative tilt through the day today. As a speed
max rotating around this feature nears the forecast area, surface
cold front will begin to slow reaching the Sabine River by noon as
a surface low pressure wave is expected to form along the front in
west central Louisiana. As the low moves off quickly to the north,
the cold front will then move off to the east and across southwest
and central Louisiana by late in the afternoon, and across lower
Acadiana during the evening hours.
Plenty of Gulf moisture will be pulled north across the forecast
area as greater than 40 knot low level jet develops. Precipitable
water values are expected to increase to above the 90th percentile
level of 1.30 inches to start the day and above 1.5 to 1.75
inches during the afternoon which is near the max moving average
for this time of year.
Meanwhile, speed max will allow 50H winds to exceed 70 knots.
Therefore, bulk shear numbers will become rather impressive with
0-3km values between 35-45 knots, and 0-6km values between 50-60
knots.
Question as always during the cool season is instability as
to how strong convection may become. Cloud cover and shower
activity early on will be able to keep instability in check some.
However, with frontal passage not expected until the afternoon
hours in Louisiana forecast area, most unstable CAPE values do
exceed 1000 j/kg east of the Sabine River, and above 1500 j/kg for
lower Acadiana. Therefore, this combined with the good shear
values, is enough to warrant some concern for strong to severe
storms this afternoon into early evening. With shear vectors
becoming more parallel to the flow, most favored mode for severe
weather if it does develop would be straight line wind gusts from
bow echo features.
For the above reasons, the Storm Prediction Center has outlined
the area along and east of a line from Leesville to Lake Charles
to Cameron in a Slight Risk for Severe Storms. There is a 15
percent probability of seeing convective wind gusts greater than
50 knots within 25 miles of a point in the slight risk area, with
a 5 percent probability of a tornado, and 5 percent of hail greater
than 1 inch.
After that front moves through this evening, another strong upper
level disturbance in the southwest flow will move in, with area
becoming under the influence of 125+ knot 25H jet during the
overnight. This will lead to an increase in isentropic lift
leading to more rain showers. At this time, atmospheric profiles
show precipitation should be in the form of rain across the
forecast area.
Precipitation will be ending on Thursday morning from west to east
as the upper level trough finally moves off to east, with skies
finally clearing late in the day.
Clear skies and a much colder air mass will help bring about a
light freeze on Thursday night into Friday morning, especially for
places north of the I-10 corridor.
Progressive pattern will lead to southerly winds returning on
Friday to moderate temperatures, and bring back enough Gulf
moisture for a quick shot of showers on Saturday ahead of a short
wave.
Next week the southern stream becomes active again which likely
means warm and wet conditions.
Rua
MARINE...
Moderate southerly winds are occurring ahead of an approaching
cold front. Some patchy sea fog is noted and will last through the
morning. However, at this time widespread visibilities below 1
mile are not being reported so not anticipating a marine dense fog
advisory at this time.
The cold front is expected to move across this evening and be out
of the marine zones after midnight. Strong north winds are
expected due to good cold air advection and increase in pressure
gradient. Small craft advisory conditions look like a good bet
into Thursday so went ahead and issued for the near shore and
outer waters.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 41 48 32 / 80 40 20 0
LCH 74 42 51 38 / 70 40 20 0
LFT 74 47 51 37 / 80 70 40 0
BPT 72 40 52 39 / 70 40 20 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from midnight tonight to 6 PM CST Thursday
for GMZ455-475.
Small Craft Exercise Caution through this evening for GMZ475.
Small Craft Advisory from 6 PM this evening to 6 PM CST Thursday
for GMZ450-452-470-472.
Small Craft Exercise Caution until 6 PM CST this evening for
GMZ472.
Dense Fog Advisory until 4 PM CST this afternoon for GMZ450-452-
455.
&&
PUBLIC...05Hazardous weather outlook, Feb 5, 4:56 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 456 AM CST Wed Feb 5 2020 GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216- 259>262-061100- Sabine Lake-Calcasieu Lake-Vermilion Bay-Vernon-Rapides-Avoyelles- Beauregard-Allen-Evangeline-St. Landry-Calcasieu-Jefferson Davis- Acadia-Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary- Lower St. Martin-West Cameron-East Cameron-Tyler-Hardin-Jefferson- Orange-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton- 456 AM CST Wed Feb 5 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana, southeast Texas and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. There is a probability of Slight Risk for Severe Storms along and east of a line from Leesville to Lake Charles to Cameron. Damaging straight line wind gusts is the main concern. However, a tornado or large hail can not be ruled out. Also, occasional cloud to ground lightning and locally heavy down pours are also possible with the storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A light freeze will be possible on Thursday night and early Friday morning for areas mainly north of the I-10 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ455-475-061100- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 456 AM CST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ450-452-470-472-061100- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- 456 AM CST Wed Feb 5 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST THURSDAY... This Hazardous Weather Outlook is for the Gulf of Mexico. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 3:27 AM CST | Small Craft Advisory | LCH | 48 hr | |
| Feb 5, 7:21 AM CST | Marine Dense Fog Advisory | LCH | 14 hr | |
| Feb 5, 10:27 AM CST | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 24 min |
| Feb 5, 11:14 AM CST | Special Weather Statement | LCH | Beauregard | 31 min |
| Feb 5, 11:19 AM CST | Severe Thunderstorm Warning | LCH | Vernon | 41 min |
| Feb 5, 11:30 AM CST | Severe Thunderstorm Warning | LCH | Vernon | 30 min |
| Feb 5, 11:35 AM CST | Special Weather Statement | LCH | Vernon | 40 min |
| Feb 5, 11:47 AM CST | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 27 min |
| Feb 5, 12:02 PM CST | Special Weather Statement | LCH | Vernon | 43 min |
| Feb 5, 12:20 PM CST | Severe Thunderstorm Warning | LCH | Vernon | 11 min |
| Feb 5, 12:24 PM CST | Special Weather Statement | LCH | Saint Martin | 51 min |
| Feb 5, 12:50 PM CST | Special Weather Statement | LCH | Avoyelles | 40 min |
| Feb 5, 12:57 PM CST | Special Weather Statement | LCH | Iberia, Saint Martin | 63 min |
| Feb 5, 1:19 PM CST | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, Vermilion | 56 min |
| Feb 5, 1:34 PM CST | Special Weather Statement | LCH | Lafayette | 41 min |
| Feb 5, 1:46 PM CST | Severe Thunderstorm Warning | LCH | Iberia, Lafayette, Saint Landry, Saint Martin, Vermilion | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.